Indiana, 2015

Flash Flood and Flooding in Indiana, April 2 to 4, 2015

April 2 to 4, 2015 · NWS LMK · 16 events in 6 counties and zones

A stalled frontal boundary across the area brought several rounds of showers and thunderstorms to the lower Ohio Valley April 2nd and 3rd. Training thunderstorms during the early morning hours of April 3rd resulted in flash flooding across portions of southern Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A stalled frontal boundary across the area brought several rounds of showers and thunderstorms to the lower Ohio Valley April 2nd and 3rd. Training thunderstorms during the early morning hours of April 3rd resulted in flash flooding across portions of southern Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 2, 12:51 PM EST, 42 minutes earlier.

Area forecast discussion, Apr 2, 12:51 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
151 PM EDT Thu Apr 2 2015

...Meoscale Update and Updated Aviation Discussion...

...Mesoscale Update...
Issued at 140 PM EDT Thu Apr 2 2015

With the morning convection now to our east, we look westward for
potential surface-based convection which could become more of a
severe threat later this afternoon and/or evening. At this time, a
few bands of renewed cells are developing over southwest IN and
down the Ohio River to the confluence of the MS River near the
IL-KY-MO border.

Ahead of these bands, breaks in the clouds have allowed surface
temps to soar into the mid/upper 70s over west-central KY with
dewpoints in the lower 60s. According to SPC mesoanalysis, this has
resulted in surface-based lifted indices of -4 to -5 in the area
along with minimal convective inhibition (CIN). In addition,
downdraft CAPE (DCAPE) around 900 J/kg are evident in this area,
suggesting increasing potential for microbursts from the strongest
storms, especially if DCAPE rises above 1000. Water vapor imagery
also suggests slightly drier air aloft in this area, which could
enhance hail and microburst production within developing storms.

As a result, expect to see a gradual increase in convective activity
this afternoon over west-central and central KY. Some storms will
become strong, with possibly a few severe cells later on as well.
Will continue to monitor and provide updates.

...Forecast Update...
Issued at 1125 AM EDT Thu Apr 2 2015

Updated the forecast to adjust POPs and tweak temps/dewpts for
today.  This morning's round of convection is moving east of I-65
with a second round already starting to fire over southern/central
IL.  While the morning round of convection has only had 30-40 mph
gusts and pea size hail at best reported, think that a second round
of convection this afternoon would be stronger in nature and pose a
wind/hail threat.

Also, heavily considering a Flash Flood Watch instead of "Flood"
Watch for tonight/Friday.  Multiple rounds of t-storms will pose
more of a "flashy" or sudden flood threat as opposed to slow rises
of water.  Thus, will beef up flash flood wording in the current
flood watch product and probably extend the product southward to
cover areas over south central KY that received heavy rains this
morning.  Portions of Butler and Edmonson counties received 1-2
inches of rain this morning.  May end up changing to Flash Flood
Watch by early afternoon if surround NWS offices are in agreement.

Issued at 555 AM EDT Thu Apr 2 2015

Showers and even a few thunderstorms on the low-level jet now
working their way into the Wabash Valley, and continuing a slow push
to the NE. Looks like the precip will reach the I-65 corridor around
12-13Z. Should move into the Bluegrass 15-16Z, but there remains
some question as to just how far south it will hold together, and
how much support will be lost as the LLJ mixes out.

Have updated the hi-res products to reflect the slower timing, but
likely/categorical POPs remain on track for later in the day.

.SHORT TERM (Now through Friday)...
Issued at 340 AM EDT Thu Apr 2 2015

...Strong to Severe Storms and Flash Flooding Possible Late Today
Through Friday...

Low-level jet is strengthening overhead, but still a lot of dry air
to overcome before we can get precip into southern Indiana or
central Kentucky this morning. Based on the surface dewpoint
discontinuity, the warm front sits just south and west of Interstate
24 from western Kentucky into middle Tennessee. A cluster of showers
and storms on the LLJ axis is holding together as it pushes NE
across the Bootheel and into southern IL/western KY.

For today look for two rounds of precip, but still some uncertainty
in where the focus will be. High-resolution models suggest the best
shot will be across southern Indiana and north-central Kentucky, and
given the trajectory of upstream precip that doesn't seem
unreasonable. However, will keep the salt shaker handy as the NAM
and all the hi-res models look a bit underdone with current
activity.

Once this impulse scoots past, there could be a lull in the rain
this afternoon. However by this evening, a slow-moving cold front
drops into southern Indiana and could focus training storms tonight
into Friday as it hangs up. Storm total QPF of 2-3 inches along and
north of the Western Kentucky and Bluegrass Parkways, with isolated
higher amounts. Will go ahead with a Flood Watch for these areas
from 00Z Fri-00Z Sat, when the heaviest rain is likely to occur.

Other challenge is potential for severe storms. The slower movement
of the front will allow decent instability to develop this
afternoon, with NAM forecast soundings showing up to 1500 J/kg of
surface based CAPE, reflecting strong mid-level lapse rates to go
along with decent speed and directional shear. If this
destabilization works out, severe storms are possible with damaging
winds as the main threat given DCAPE values progged to exceed 1000
J/kg. Can't rule out a brief spin-up near boundaries, while SVR hail
potential is not so impressive as the lapse rates are not as strong
above the freezing level.

Conditional severe threat is even greater Friday afternoon as the
upper jet dynamics are stronger. However, given the likelihood that
convection along the front will work the environment over across
southern Indiana and much of central Kentucky, expect the severe
threat to be limited to southern sections of Kentucky on Friday.

.LONG TERM (Friday Night through Wednesday)...
Issued at 305 AM EDT Thu Apr 2 2015

The synoptic pattern at the start of the long term period will
feature a PV anomaly sliding through the southwest flow aloft,
helping to drag a surface cold front through the Ohio Valley.
Surface ridging and an upper trough will briefly build in for the
weekend, before broad southwest flow and a rather active regime sets
up again next week.

The cold front mentioned in the short term section above will
basically be bisecting the region Friday evening.  Showers and
thunderstorms will quickly push east Friday evening as it sweeps
through.  Just behind it, winds will be quite breezy, with gusts
approaching 35 mph for a brief period Friday evening.  However, they
will quickly subside through the overnight hours as high pressure
builds into the Ohio Valley.  Overnight lows will be much cooler,
dropping into the mid and upper 30s.

Saturday will be seasonably cool as surface high pressure swings
east across the region.  Given limited mixing, highs will be held in
the mid and upper 50s.  The high shifts east by Sunday, allowing
southwesterly winds to usher in temperatures back up into the mid
60s.

By next week, the upper-level flow will once again turn more
southwesterly.  The Ohio Valley will be sandwiched between a
sprawling surface high off the eastern seaboard and a broad low over
the Central Plains.  This regime will allow plentiful Gulf of Mexico
moisture on southerly flow to stream into the region.  This moisture
will likely interact with several PV anomalies sliding through the
swift mid/upper southwesterly flow, making for a rather unsettled
period.  The timing and exact details are impossible to ascertain
this far out, so will limit POPs to just below likely from Monday
all the way through Thursday.  Although specifics are unknown this
far out, it does appear strong storms will once again be on the
table next week, depending on exact timing and evolution of
individual perturbations riding through the flow aloft.  Stay tuned!

&&

.AVIATION (18Z TAF Update)...
Issued at 145 PM EDT Thu Apr 2 2015

Multiple rounds of showers and storms are expected through the TAF
period ahead of a slow moving cold front.  Have tried to highlight
the best times for t-storms with prevailing -TSRA.  The first round
of strong to severe storms will likely occur this afternoon/evening
between 19-2Z at SDF/BWG and 21-4Z at LEX.  These storms will likely
cause IFR conditions with hail and strong winds possible.  Will need
to pay close attention this afternoon/evening to TAF updates as
storms develop to our west and we get a better handle on exact
timing/strength.

We'll likely see showers and storms continue through tonight with
perhaps a break during the late evening or early morning hours.
However, some models indicate re-generation of convection could
occur leading to a prolonged period of repeated thunderstorms which
may lead to copious amounts of rainfall on the runways.

Another notable wave of convection looks to arrive very late tonight
into tomorrow morning with more convection (some strong to severe)
likely for Friday.  MVFR conditions will prevail tonight through
tomorrow with periods of IFR possible in heavier convection.

SSW winds will remain gusty (20-25 kt gusts) through much of the TAF
period inside/outside of any t-storms.  Much higher gusts are
possible in storms.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH from 8 PM EDT /7 PM CDT/ this evening through
     Friday evening FOR KYZ023>043-045>049-053>057-061>067-
     070>078-081-082.

IN...FLASH FLOOD WATCH from 8 PM EDT /7 PM CDT/ this evening through
     Friday evening FOR INZ076>079-083-084-089>092.

&&

Update.........AMS
Short Term.....RAS
Long Term......KJD
Aviation.......AMS
Mesoscale......TWF
Hazardous weather outlook, Apr 2, 11:03 AM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1203 PM EDT THU APR 2 2015

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-031615-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1203 PM EDT THU APR 2 2015 /1103 AM CDT THU APR 2 2015/

...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT /7 PM CDT/ THIS EVENING
THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

MULTIPLE ROUNDS OF THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.
STORMS THAT OCCUR THIS AFTERNOON AND EVENING COULD BECOME STRONG
TO SEVERE...WITH DAMAGING WIND GUSTS AND LARGE HAIL. THE BEST
TIME FOR STRONG TO SEVERE STORMS IS FROM 3 TO 9 PM

HOWEVER THE MAIN THREAT IS HEAVY RAINFALL AND LOCALIZED FLOODING.
THE ATMOSPHERE IS VERY SATURATED AND RAIN STORMS WILL AFFECT MANY
OF THE SAME AREAS REPEATEDLY...PRODUCING HEAVY RAINFALL THAT WILL
RESULT IN POTENTIALLY LIFE THREATENING FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ON FRIDAY COULD CONTINUE TO PRODUCE HEAVY RAINFALL
OVER THE SAME AREAS AFFECTED TONIGHT...POTENTIALLY RESULTING IN
FLOODING. IN ADDITION, LARGE HAIL AND ISOLATED DAMAGING WIND GUSTS
ARE POSSIBLE FROM NOON TO 6 PM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT STRONG OR DAMAGING WINDS...HAIL...AND
FLOODING THROUGH FRIDAY EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

RAS/JDG

In the hours before

Special weather statement, Apr 2, 9:40 AM EST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
940 AM CDT THU APR 2 2015

KYZ064>066-076-077-021510-
ADAIR KY-CASEY KY-GREEN KY-METCALFE KY-TAYLOR KY-
940 AM CDT THU APR 2 2015

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
40 MPH WINDS...

AT 938 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
GREENSBURG TO EDMONTON TO 8 MILES SOUTHWEST OF EDMONTON...AND MOVING
NORTHEAST AT 45 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...AND GUSTY WINDS OF AROUND 35 TO 45 MPH...ARE EXPECTED
WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  EDMONTON...
  COLUMBIA...
  ROMINE AND BURDICK...
  MILLTOWN AND WEED...
  YUMA AND ATCHISON...
  SPECK AND FEATHERSBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3688 8574 3699 8565 3725 8547 3746 8490
      3723 8508 3701 8529 3689 8555 3686 8574
TIME...MOT...LOC 1440Z 243DEG 37KT 3720 8542 3704 8554
          3689 8568

RJS
Special weather statement, Apr 2, 9:47 AM EST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1047 AM EDT THU APR 2 2015

INZ090-091-KYZ030-021505-
FLOYD IN-HARRISON IN-JEFFERSON KY-
1047 AM EDT THU APR 2 2015

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
HALF INCH HAIL...

AT 1041 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CORYDON...AND MOVING NORTHEAST AT 45 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...AND HALF INCH HAIL...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  SHIVELY...
  NEW ALBANY...
  CORYDON...
  LANESVILLE AND GEORGETOWN...
  EDWARDSVILLE AND FLOYDS KNOBS...

THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
133 AND 134.

THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS
1 AND 3.

THIS STORM WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE MARKERS
105 AND 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3821 8575 3809 8618 3823 8625 3841 8586
      3840 8585
TIME...MOT...LOC 1447Z 247DEG 44KT 3820 8608

RJS
Special weather statement, Apr 2, 10:10 AM EST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1110 AM EDT THU APR 2 2015

INZ091-KYZ030-021530-
FLOYD IN-JEFFERSON KY-
1110 AM EDT THU APR 2 2015

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
UP TO HALF INCH HAIL...

AT 1102 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PLEASURE RIDGE PARK...AND MOVING EAST AT
45 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...AND UP TO HALF INCH HAIL...ARE EXPECTED WITH THIS
STORM.

* THIS STORM WILL ALSO IMPACT...
  ST. MATTHEWS...
  SHIVELY...
  LYNDON...
  LOUISVILLE...
  JEFFERSONTOWN...
  LOUISVILLE INTERNATIONAL AIRPORT...
  LOUISVILLE BOWMAN FIELD...

THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
131 AND 137.

THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS
10 AND 8.

THIS STORM WILL AFFECT INTERSTATE 71 IN KENTUCKY BETWEEN MILE MARKERS
1 AND 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3815 8550 3817 8590 3818 8590 3819 8593
      3823 8594 3827 8576 3827 8574 3828 8572
      3833 8555
TIME...MOT...LOC 1509Z 263DEG 38KT 3820 8582

RJS
Special weather statement, Apr 2, 10:28 AM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1128 AM EDT THU APR 2 2015

KYZ030-031-034-021600-
JEFFERSON KY-OLDHAM KY-SHELBY KY-
1128 AM EDT THU APR 2 2015

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
UP TO HALF INCH HAIL...

AT 1118 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LOUISVILLE...AND MOVING EAST AT 40 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...AND UP TO HALF INCH HAIL...ARE EXPECTED WITH THIS
STORM.

* THIS STORM WILL ALSO IMPACT...
  ST. MATTHEWS...
  LYNDON...
  LOUISVILLE...
  JEFFERSONTOWN...
  FERN CREEK...
  FISHERVILLE AND FLOYDSBURG...
  CONNER AND L S PARK...
  SIMPSONVILLE AND MONTCLAIR...
  JOYES AND FINCHVILLE...

THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
131 AND 137.

THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS
10 AND 8.

THIS STORM WILL AFFECT INTERSTATE 71 IN KENTUCKY BETWEEN MILE MARKERS
1 AND 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3814 8523 3816 8576 3827 8576 3827 8574
      3830 8569 3836 8530
TIME...MOT...LOC 1528Z 266DEG 34KT 3821 8561

RJS
Special weather statement, Apr 2, 11:15 AM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1215 PM EDT THU APR 2 2015

KYZ034-035-038>040-021635-
ANDERSON KY-FRANKLIN KY-SHELBY KY-SPENCER KY-WOODFORD KY-
1215 PM EDT THU APR 2 2015

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
HALF INCH HAIL...

AT 1206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES EAST OF TAYLORSVILLE...AND MOVING
NORTHEAST AT 50 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...AND HALF INCH HAIL...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  FRANKFORT...
  VERSAILLES...
  LAWRENCEBURG...
  ALTON AND AVENSTOKE...
  FARMDALE AND NINEVAH...
  MILLVILLE AND MCKEES CROSSROADS...
  DUCKERS AND SLICKWAY...

THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS
38 AND 60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3829 8477 3807 8467 3794 8514 3817 8521
TIME...MOT...LOC 1615Z 245DEG 44KT 3806 8503

RJS
Special weather statement, Apr 2, 1:15 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
215 PM EDT THU APR 2 2015

INZ084-089-090-KYZ024-025-021845-
BRECKINRIDGE KY-CRAWFORD IN-HARRISON IN-MEADE KY-PERRY IN-
215 PM EDT THU APR 2 2015

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...PENNY
SIZE HAIL...AND 45 MPH WINDS...

AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF TELL CITY...AND MOVING EAST
AT 50 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...PENNY SIZE HAIL...AND GUSTY WINDS OF AROUND 45
MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  MOUNT PLEASANT AND DEXTER...
  ALTON AND ROBERTA...
  CAPE SANDY AND FREDONIA...
  CEDAR FLAT AND LEAVENWORTH...

THIS STORM WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE MARKERS
86 AND 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3837 8630 3808 8612 3795 8667 3813 8675
TIME...MOT...LOC 1815Z 250DEG 43KT 3808 8659

ZT

The radar

The Louisville radar (KLVX), 46 km away, was scanning. The volume nearest the first event began at 18:32 UTC.

Open the radar archive at this moment

Event by event

9 flood, 5 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
April 2, 1:33 PM EST
Where
Crawford County, 1.38 mi N of Alton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.140, -86.420

The public reported trees uprooted and snapped due to severe thunderstorm winds.

Hail, Crawford

When
April 2, 1:33 PM EST
Where
Crawford County, 1.09 mi W of Fredonia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.180, -86.400

A trained spotter reported penny size hail.

Hail, Crawford

When
April 2, 1:40 PM EST
Where
Crawford County, Alton
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.120, -86.420

The county Emergency Manager reported 1.75 inch diameter hail in Alton.

Hail, Harrison

When
April 2, 2:02 PM EST
Where
Harrison County, 0.88 mi SW of Corydon
Measured
1.75 in hail
Reported by
Public
Coordinates
38.210, -86.130

The public reported silver dollar size hail in Corydon.

Hail, Clark

When
April 2, 2:38 PM EST
Where
Clark County, Clarksville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.320, -85.770

Broadcast media relayed that 1 inch diameter hail fell in Clarksville.

Hail, Clark

When
April 2, 2:42 PM EST
Where
Clark County, Bonnenburger
Measured
1.5 in hail
Reported by
Public
Coordinates
38.280, -85.750

The public reported 1.5 inch diameter hail in Jeffersonville.

Flood, Dubois

When
April 3, 1:27 AM EST
Where
Dubois County, 0.55 mi SSW of St Anthony to 0.91 mi S of St Anthony
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.312, -86.833

Law enforcement reported numerous roads were impassable due to flood waters. Between 4 and 5 inches of rain fell across the county.

Flash Flood, Crawford

When
April 3, 1:46 AM EST
Where
Crawford County, 0.54 mi E of Mifflin to 0.18 mi ESE of Mifflin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.300, -86.520

Law enforcement reported that because of heavy rainfall, Otter Creek was out of its bank and running over Otter Creek Rd.

Flood, Crawford

When
April 3, 3:19 AM EST
Where
Crawford County, 0.54 mi E of English to 0.42 mi ENE of English
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.330, -86.460

A car became stuck in rising high water on north Main St and the driver had to be rescued.

Flood, Dubois

When
April 3, 4:08 AM EST
Where
Dubois County, 2.15 mi W of Huntingburg to 2.13 mi W of Huntingburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.300, -86.990

Law enforcement reported water over State Route 64 near Huntingburg. Between 4 and 5 inches of rain were reported.

Flood, Perry

When
April 3, 4:13 AM EST
Where
Perry County, 1.77 mi ENE of Siberia to 1.06 mi NE of Siberia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.240, -86.700

Law enforcement reported water running over Highway 145 south of Birdseye.

Flood, Harrison

When
April 3, 4:24 AM EST
Where
Harrison County, 0.53 mi SW of Elizabeth to 0.53 mi WNW of Elizabeth
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.115, -85.977

Law enforcement reported numerous stalled and stranded vehicles across Harrison County. Several cars were stuck in water on Route 11 and Route 111.

Flood, Dubois

When
April 3, 7:00 AM EST
Where
Dubois County, 3.86 mi E of Ferdinand to 3.67 mi E of Ferdinand
Cause
Heavy Rain
Reported by
Public
Coordinates
38.210, -86.800

The public reported high water on Interstate 64 that forced semi trailers off the road.

Flood, Jefferson

When
April 3, 12:00 PM EST to 8:10 PM EST
Where
Jefferson County, 1.37 mi WNW of Deputy to 1.27 mi WNW of Deputy
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.804, -85.675

Between 4 and 6 inches of rain quickly brought the Muscatatuck River at Deputy into flood. The river crested at 25.63 feet during the afternoon of April 3rd, then fell below flood stage later that evening.

Flood, Clark

When
April 3, 12:50 PM EST to April 4, 4:35 AM EST
Where
Clark County, 13.45 mi W of Borden to 13.33 mi W of Borden
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.433, -86.194

Heavy rain brought the Blue River at Fredericksburg into flood. The river crested at 21.79 feet feet on April 3rd and then fell below flood stage early on April 4th.

Flood, Harrison

When
April 3, 3:27 PM EST
Where
Harrison County, 1.45 mi W of Hillcrest to 1.51 mi W of Hillcrest
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.200, -86.147

Broadcast media shared image of flooding of Indian Creek near the city of Corydon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564388, 564391, 564389, 564390, 564392, 564393, 564759, 564758, 564760, 564761, 564762, 564763, 564764, 569453, 569454, 564765.